Emergency advice

Drug poisoning:

  1. Reassure them.
  2. Call 999.
  3. Find out what they’ve taken.
  4. Do not try to make them vomit. If they do vomit, keep any vomit in a bag.
  5. Monitor the casualty and prepare to give CPR.

What are poisons?

Poisons are chemicals or substances that if taken or absorbed into the body in sufficient quantities can cause temporary or permanent damage. The effects will be different depending on the type, quantity, and combination of drug taken, as well as how the person has taken it, such as swallowing, inhaling or injecting.   

What are painkillers?

A drug that relieves pain such as paracetamol and ibuprofen.

Signs and symptoms

If they’ve been poisoned by aspirin, they may have:

  • ringing in the ears
  • ‘sighing’ when breathing
  • upper abdominal pain, nausea and vomiting
  • dizziness.

If they’ve been poisoned by paracetamol, they may have:

  • little effect at first
  • abdominal pain, nausea and vomiting
  • irreversible liver damage.

What to do

  1. If the person is responsive, help them into a comfortable position and ask them what they’ve taken.

    • Try to reassure them.
  2. Call 999 or 112 for emergency medical help. Tell them that you suspect drug poisoning. 

    • Keep checking their breathing, pulse and level of response.
    • Do not try to make them vomit. If they do vomit, then put some of this into a bag or container and give it to the healthcare professionals. This may help them identify the drug or substance.
  3. If they become unresponsive, open their airway, check their breathing and prepare to treat someone who’s become unresponsive.

Did you find this information helpful?

Our training courses:

First aid courses

First aid courses

View


Related first aid advice

How to do the primary survey

Use the primary survey to quickly assess the situation and check the casualty for injuries or conditions that could be immediately life threatening. Find out what to do.

How to put an adult in the recovery position

It’s safe to place someone in the recovery position who is not responding to you but is breathing normally. Learn what to do.

How to do CPR on an adult

If an adult is unresponsive and not breathing normally, you need to call 999 or 112 for emergency help and start CPR straight away. Learn what to do.

St John Ambulance volunteers providing support